At the very best, finding the right anti-epilepsy drug is a crap shoot. There’s always the hope that this one will do it.
Or maybe adjunct therapy will work. Or, sigh, the side-effects derail you and you’re on to the next.
Is asking for seizure control too much?
Figuring out birth control with epilepsy meds can be a challenge at best.
How will your AEDs affect your birth control? Will your birth control lessen the effectiveness of your meds?
A study by Johns Hopkins researchers shows that a fifth of U.S. neurologists appear unaware of serious drug safety risks associated with various anti-epilepsy drugs, potentially jeopardizing the health of patients who could be just as effectively treated with safer alternative medications.
The findings suggest that the U.S. Food and Drug Administration needs a better way to communicate information to specialists about newly discovered safety risks, the researchers say, since the warnings are in many cases not getting through to doctors making important prescribing decisions.
When I was first diagnosed with epilepsy back in 1969, the availability of AEDs was limited. Phenobarbital or Dilantin. Pick your poison.
I chose Dilantin. It was not a pretty picture.
I was a walking zombie, constantly keeling over, and the final insult was when I went into a coma because of toxic blood levels. (No brain, no pain?)
But many have their own serious tales to tell. Here are their experiences. And some advice…
Two epilepsy drugs – Lamictal and Keppra – which are currently listed in category C may be dangerous to a fetus and should be listed in category D, according to new data. The difference between the categories is that D shows evidence of risk, but the benefits outweigh the risks…
Dilantin (Phenytoin) can be considered the grandfather of all epilepsy medications. Although it was invented in 1908 as a chemical that could prevent convulsions during electroshock treatment, its popularity grew quickly, and as early as 1940, it was hailed as initiating a whole new epoch of anti-epilepsy drugs, motivating researchers to seek even more effective medications and pharmaceutical companies set up aggressive screening programs.
There’s yet another reason for women with epilepsy of childbearing age to be concerned. (As if there weren’t enough!!!)
According to the HealthDay News — When a pregnant woman takes the epilepsy medication valproate, her child’s intelligence may be lowered for at least three years, and possibly beyond, a new study suggests.
Reporting in the April 16 issue of the New England Journal of Medicine, researchers found that when tested at age 3, children who were exposed to valproate in the womb had IQ scores up to nine points lower than children exposed to other epilepsy medications in utero.
The problem is, many women with epilepsy can only get good control of their seizures with valproate.
“We’re not saying never use valproate, but try other drugs first,” said the study’s lead author, Dr. Kimford Meador, a professor of neurology at Emory University School of Medicine in Atlanta. “We don’t think that valproate should be used as a first choice for any woman of childbearing age. Other drugs should be used first.”
Meador said the recommendation pertains to all women of childbearing age, not just pregnant women, because more than half of all pregnancies are unplanned, and any damage that may occur to the baby may occur before a woman even realizes that she’s pregnant. Additionally, the drug has been shown to cause congenital birth defects in about 10 percent of children exposed to it in the womb, according to Meador.
For women currently taking valproate, sold under the brand name Depakote, Meador emphasized that no one should stop taking epilepsy medication abruptly, because this could result in seizures.
“Don’t stop taking any medications without talking to your doctor,” Meador stressed. “But, if you’re on this medication, ask your doctor about it.”
While the majority of children born to women with epilepsy are normal, animal studies have suggested that exposure to epilepsy medications might be associated with “cognitive and behavioral difficulties,” according to background information in the study.
To assess what effects these medications might have on babies, the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study was begun. The study includes 309 children from 25 epilepsy centers in the United Kingdom and the United States. All of the children’s mothers were taking one of four epilepsy medications during pregnancy, including valproate, carbamazapine, lamotrigine and phenytoin.
The researchers plan to assess the children periodically until they’re 6 years old. The current report focuses on outcomes when the children were 3 years old.
After compensating for other factors that might influence a child’s intelligence — such as maternal IQ, maternal age, the dose of anti-epileptic medication, gestational age at birth and the mother’s intake of folic acid — the researchers found that children exposed to valproate during pregnancy had significantly lower IQ scores than the children exposed to the other medications.
The average IQ for children exposed in the womb to lamotrigine was 101, for phenytoin it was 99, and for carbamazepine it was 98. Children exposed to valproate in the womb scored an average of 92 on the IQ test, according to the study.
The researchers also found that the drug’s effect on IQ was “dose-dependent,” meaning that the higher the dose of medication, the more effect on the child’s intelligence.
Meador said the researchers suspect that the medication may cause a loss of brain cells in the baby, like fetal alcohol syndrome does.
“The take-away message from this study is that the danger of neurocognitive impairment is real with the use of valproic acid (valproate),” said Dr. Inna Vaisleib, a pediatric neurologist and epileptologist at Children’s Hospital of Pittsburgh.
“Not using valproic acid in women of childbearing age is a good idea, as approximately half of all pregnancies are unplanned,” she said, adding that “epilepsy is common, and about one in 200 pregnant women are receiving anti-epileptic drugs.”
Vaisleib cautioned strongly against stopping any medications without first consulting a neurologist, because seizures can also be damaging to a growing fetus, as well as to the expectant mother.
To learn more about epilepsy and pregnancy, visit the Epilepsy Foundation.
SOURCES: Kimford Meador, M.D., professor of neurology, Emory University School of Medicine, Atlanta; Inna Vaisleib, M.D., pediatric neurologist and epileptologist, Children’s Hospital of Pittsburgh; April 16, 2009, New England Journal of Medicine